Lake Huron, 2024Marine Thunderstorm Wind in Lake Huron, June 18, 2024
June 18, 2024 · NWS APX · 1 event in 1 county or zone
A handful of storms developed across the US-10/M-61 corridor during the early morning hours, amid a hot and humid environment. One of these resulted in a wind gust to 54mph at the Oscoda airport before moving offshore into Lake Huron.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A handful of storms developed across the US-10/M-61 corridor during the early morning hours, amid a hot and humid environment. One of these resulted in a wind gust to 54mph at the Oscoda airport before moving offshore into Lake Huron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 17, 9:37 PM EST, 4 hours 18 minutes earlier. Its key messages:
- Very hot, humid conditions expected to continue through the middle of the week.
- Chances for showers/storms at times this week into the weekend.
Area forecast discussion, Jun 17, 9:37 PM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1037 PM EDT Mon Jun 17 2024
.KEY MESSAGES...
- Very hot, humid conditions expected to continue through the middle
of the week.
- Chances for showers/storms at times this week into the
weekend.
&&
.UPDATE...
Issued at 1023 PM EDT Mon Jun 17 2024
Very spotty convection impacted parts of the area earlier this
evening, but most areas remained rain free. A potent decaying
outflow boundary from upstream convection raced into the area
late this afternoon/early this evening, eventually lying
west/east and stalling out in the vicinity of the M-72 corridor.
While the surface pressure pattern would support mainly
southwesterly flow overnight, remnant boundaries from earlier
convection and/or lake breezes have winds more variable at the
moment.
Despite nocturnal surface stabilization, lapse rates aloft will
remain quite steep through the night. Main concern is if any
disturbances can initiate nocturnal convection. Most model
guidance suggest the bulk of the precipitation will remain west
of the area overnight where the low-level wind fields are
stronger. However, can't rule out something spotty occurring,
especially in eastern Upper and far northern Lower Mi. Also need
to keep an eye on the MCV moving east-northeast across central
Wisconsin at the moment which should impact the northern portion
of the forecast area before daybreak.
Going forecast was in pretty good shape. Only minor tweaks were
needed, mainly to PoP trends.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 310 PM EDT Mon Jun 17 2024
True summer airmass has made its presence felt across northern
Michigan, courtesy of sustained deep layer southwest flow between
expanding east coast sub-tropical ridge and broad troughing slicing
east across the Intermountain West. A classic long-wave
configuration to drive heat north, and temperatures are responding
accordingly, with most areas pushing well into the 80 early this
afternoon...with even a few locations in the lower 90s. Tap to Gulf
of Mexico moisture also becoming increasingly established, as
evident by dewpoint temperatures remaining in the 60s and lower 70s
(this despite increased afternoon mixing). Combination of this heat
and humidity has help produce quite a bit of low level instability,
with SPC mesoanalysis displaying over 2K Joules/kg of mixed layer
cape across much of the Northwoods. Despite this, a lack of a well
defined trigger to make use of this instability has prevented much
shower and storm generation...with primary focus remaining to our
west within zone of max deep layer moisture convergence and better
jet dynamics on ridge/trough interface.
Not a terrible amount of change expected as we head through tonight
and Tuesday, with deep southwest flow directed right into the Great
Lakes region. This sets the stage for more uncomfortable warmth
tonight and Tuesday, along with additional low chances for showers
and storms at times.
Primary Forecast Concerns/Challenges:
Temperature trends and addressing any shower/storm concerns.
Details:
Warm and muggy tonight, with lows only falling into the upper 60s
(perhaps not out of the low 70s) for much of northern lower
Michigan. Readings will be a bit cooler for those areas north of the
Straits. Anyones guess with regards to shower/storm potential
tonight. Large scale deep layer forcing is most definitely lacking.
Simple breadth of sustained moisture advection and any passing
impulses/decaying outflow boundaries from previous convection may be
able to pull the trigger on the development of a few showers and
storms. Definitely feel most of the area and much of the time will
remain a dry one. Lack of any organized shear should preclude any
severe threat, but if storms do form, they will be capable of brief
heavy rainfall rates given such a moisture rich environment
(precipitable water values remain over an inch).
Surge of even better Gulf moisture arrives Tuesday, with this plume
of deeper moisture already well displayed rotating north in current
water vapor imagery. Simple extrapolation supports this deeper
moisture spreading directly overhead during the day Tuesday. This
will serve to likely keep actual temperatures from reaching their
full potential (based of column thermal progs) and at least help
increase the odds for a few showers and storms...especially during
the afternoon hours. Again, a definite lack of a well defined
trigger for more organized storm potential, but any subtle forcing
should be enough to support some moist convection. Nothing
widespread anticipated, with most areas again likely remaining dry.
Brief periods of intense rain and marginally gusty winds will be the
primary concern with any storm activity. While no doubt it will
remain uncomfortable warm given combination of highs in the upper
80s to lower 90s and that increasing moisture, simply not seeing
enough evidence for dangerously hot conditions to require any type
of heat related headline. Will continue to hit these uncomfortably
warm conditions in our latest messaging/graphics and hazardous
weather products.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 310 PM EDT Mon Jun 17 2024
Strong upper level ridging centered across the East Coast through
mid-week will edge into the Atlantic later this week into this
weekend. This setup will likely allow northern stream troughing to
approach the region from the north. In the meantime, very hot and
humid conditions will continue into at least Wednesday. Not quite as
hot but still rather humid conditions likely continue for a few days
after that. Since it looks like northern Michigan will be located
in the battle ground between the strong ridge and the trough, shower
and thunderstorm coverage will likely increase through the week,
especially as we head into the weekend. Highs of well into the 80s
to the mid 90s Wednesday will be replaced by the upper 70s north to
the mid 80s south Thursday through Saturday. Further cooling with
highs in the 70s to near 80 are then penciled in for Sunday and
Monday. Uncomfortably warm lows Tuesday night in the upper 60s to
mid 70s will be replaced by the mid 50s north to the mid 60s south
for much of the remainder of the long term.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1019 PM EDT Mon Jun 17 2024
VFR condtions expected more often than not through the 06Z TAF
valid time. While showers/storms can't be ruled out which may
reduce conditions below VFR, expected coverage and confidence in
timing is too low to include in the terminals at this time.
South to southwest winds will prevail through the period, with
mainly diurnal increases in speed.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Air Quality Alert until midnight EDT tonight for MIZ020-025-
026-031.
MARINE...None.
&&
UPDATE...PBB
SHORT TERM...MSB
LONG TERM...AJS
AVIATION...PBBHazardous weather outlook, Jun 17, 2:16 PM EST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
316 PM EDT Mon Jun 17 2024
MIZ016>018-020>036-041-042-086>088-095>099-181930-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
316 PM EDT Mon Jun 17 2024
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
A few thunderstorms are possible this afternoon and tonight. No
Severe weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The combination of very warm temperatures and high humidity will
likely result in heat related impacts Tuesday and Wednesday.
Additional low chances for thunderstorms will continue at times
through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-181930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
316 PM EDT Mon Jun 17 2024
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
A few thunderstorms are possible this afternoon and tonight. No
severe weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional low chances for thunderstorms will continue at times
through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jun 18, 1:27 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
227 AM EDT Tue Jun 18 2024
MIZ030-035-036-042-180730-
Iosco MI-Arenac MI-Alcona MI-Ogemaw MI-
227 AM EDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALCONA...
NORTHWESTERN ARENAC...SOUTHEASTERN OGEMAW AND IOSCO COUNTIES THROUGH
330 AM EDT...
At 227 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over National City, or 8 miles west of Tawas City,
moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Alger, Oscoda, East Tawas, Tawas City, Sterling, Harrisville, Au
Sable, Maple Ridge, Mikado, Whittemore, Twining, Turner, Skidway
Lake, Plainfield Township, National City, Hale, Harrisville State
Park, Wurtsmith Airfield, Tawas Point State Park, and Wilber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4461 8326 4432 8329 4399 8404 4411 8417
4416 8417 4416 8422 4473 8325 4468 8322
TIME...MOT...LOC 0627Z 229DEG 28KT 4426 8370
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CornishMarine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- June 18, 1:55 AM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 4.03 mi WNW of Oscoda
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.450, -83.400
Thunderstorm wind gust of 54mph at Oscoda Wurtsmith Air Force Base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Coastal Flood in Texas, June 18 to 21, 20241 death · 10 events
- Flash Flooding and Flooding in Minnesota, June 18 to 24, 2024$1.2 million · 1.25 in hail · 56 events
- Hail in Kansas, June 18, 2024$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Wisconsin, June 18 to 19, 20241 injured · $160,000 · 3 events
- Flash Flooding in Michigan, June 18 to 19, 2024$100,000 · 2 events
- Flash Flood and Damaging Winds in New York, June 18, 2024$24,000 · 51 kt wind · 23 events
- Flash Flooding and Flooding in Oklahoma, June 18 to 19, 2024$20,000 · 2.5 in hail · 16 events
- Tornado and Damaging Winds in Wisconsin, June 18, 2024EF1 · 6 events
- Heat in New York, June 18, 202421 events
- Tornadoes and Flash Flooding in Kansas, June 18, 2024EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, June 18, 20241.75 in hail · 18 events
- Flash Flood and Damaging Winds in Minnesota, June 18, 2024$2,000 · 61 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188412.